Phenibut Side Effects - Three Terrifying Reports

Published 2016-08-26 03:20:00 phenibut side-effects

Phenibut exists in a gray area in the United States. It's unregulated and sold as a dietary supplement. Yet its a relatively powerful drug and CNS depressant.

Phenibut is a GABA mimetic - meaning that it mimics the effects of GABA. GABA is an inhibitory neurotransmitter that tends to turn down the volume on brain activity. Phenibut targets the same neurotransmitter system as benzodiazepines. But phenibut itself is not a benzodiazepine and important differences exist.

There's no doubt that phenibut has serious side effects. But that shouldn't scare moderate phenibut users who don't misuse the substance and stand to benefit from its therapeutic effects. I've written previously about the optimal phenibut dosage here.

In this article, we'll discuss three case reports published in medical journals. But first let's quickly characterize phenibut's side effects.

Side Effects

  • Lethargy, sleepiness
  • Hangover-like effects
  • Headache
  • Depression

Overdose

  • Muscle relaxation
  • Decreased body temperature

Withdrawal Effects

  • Anxiety
  • Tremors
  • Agitation
  • Dizziness
  • Fatigue
  • Diminished appetite
  • Tachycardia (rapid heart rate)
  • Nausea
  • Vomiting
  • Psychosis
  • Insomnia

David Group comments on phenibut's adverse effects as follows:

It is sometimes mistakenly referred to as a nootropic, though it appears to have very limited effects on learning, memory, or other mental abilities. Adequate human trials are lacking, and much of the information about its effects (both positive and negative) is anecdotal. Whether it is an effective treatment for any of the above conditions is unknown.

Side effects are similar to baclofen, albeit milder. They include increased sleepiness, "hangover" effects including headaches and depressed mood afterwards, and possible and addiction. Overdose symptoms (over 40 mg/kg) include lowered body temperature, muscle relaxation, and mild sleepiness. Anecdotal evidence and one medically documented case indicate that withdrawal symptoms include severe anxiety, nervousness, tremors, agitation, dizziness, irritation, fatigue, lowered inhibition, loss of appetite, rapid heartbeat, nausea, vomiting, feelings of tension, psychosis, hallucinations, and possible insomnia, lasting for up to two weeks. Regular use may result in a rapid tolerance.

It should not be combined with alcohol, sedatives, MAO inhibitors, epilepsy medications, or other prescription drugs unless under the guidance of a physician.

Case Report #1 - Withdrawal Symptoms After Internet Purchase of Phenibut

Source: Magsalin RM, Khan AY. Withdrawal symptoms after Internet purchase of phenibut (β-phenyl-γ-aminobutyric acid HCl). J Clin Psychopharmacol. 2010;30(5):648-9.

Mr L is a 21-year-old man who was referred to the outpatient psychiatric clinic by his primary care physician for evaluation of anxiety. Three weeks before this consultation, the patient started having restlessness in his legs that was increasingly affecting his abilities to study, concentration, and sleep.

Two weeks before this appointment, the patient consulted with a sleep specialist and was diagnosed with restless leg syndrome and prescribed pramipexole 1 mg every 8 to 10 hours and zolpidem extended release 12.5 mg at bedtime. He took 2 doses of each medication and discontinued them on his own. These medications provided no relief of his symptoms; hence, he decided to look for alternative treatments.

The patient searched for dietary supplements on the Web; he regularly purchases whey protein. He came across a dietary supplement called phenibut and placed an online order. Instead of taking the prescription medications, he took phenibut. The phenibut came in the form of a powder; however, the purity and the strength of the substance were not speci- fied.

The patient took phenibut once a day, mixing approximately 1 g of phenibut powder in a glass of water, as recommended on the packaging. The patient took phenibut for the next 10 days and continued to notice relief of his symptoms. Four days before this appointment, the patient stopped taking phenibut altogether and, within 2 to 4 hours, started experiencing the following symptoms: nervousness and shakiness inside, psychomotor agitation, feeling easily annoyed and irritated, fatigue, poor appetite, heart pounding and racing, nausea, insomnia, and feeling tense and keyed up. The patient did not recall experiencing any of the aforementioned symptoms before or while taking phenibut. He only noticed the symptoms when he stopped taking phenibut.

To determine whether this was a withdrawal from phenibut, the patient took half the amount of phenibut he usually ingested (1/2 g) and felt almost immediate relief of his symptoms. He continued to wean himself from phenibut by taking half of the recommended amount over a span of 4 days. All in all, the patient took phenibut for 2 weeks. By the time he came for this appointment, he was no longer taking phenibut.

Case Report #2 - Analytically confirmed recreational use of Phenibut bought over the internet

Source: Wong A, Little M, Caldicott D, Easton C, Andres D, Greene SL. Analytically confirmed recreational use of Phenibut (β-phenyl-γ-aminobutyric acid) bought over the internet. Clin Toxicol (Phila). 2015;53(7):783-4.

A 43-year-old male last seen well 4 h previously, arrived in the Emergency Department (ED) via ambulance with marked episodes of agitation, interspersed with episodes of somnolence. He was administered 10-mg intramuscular midazolam for his agitation with minimal effect. Heart rate was 110 bpm, BP was 160/60 mmHg, respiratory rate was 20/min and oxygen saturation was 100% on room air. Temperature was 36 degree Celsius. He had dilated pupils (5 mm) and was experiencing intermittent episodes of dystonia lasting minutes whilst he was agitated.

There was no clonus or hyper-reflexia. Given his ongoing fluctuating agitation and sedative state he was sedated, intubated and monitored in the ICU. Full blood count, electrolytes and urinary drug screen were normal. He was extubated the following day with normal vital signs and admitted to ingesting an increased dose of phenibut of 30 g mixed with water with recreational intent and no coingestants. He was assessed by the psychiatry team, deemed not to be a suicide risk and was discharged with community follow-up.

His history included depression and three similar ED presentations following exposure to phenibut. Two of these had resulted in intubation and ICU admission. He purchased the phenibut product over the internet for anxiety and insomnia. He had been taking 2 g every night for one and a half months. A sample of the powder labelled phenibut was supplied by the patient and was analyzed using gas chromatography – mass spectrometry. The purity of the powder was 98% 4-phenyl-2-pyrrolidinone, the lactam of phenibut. Nuclear magnetic resonance spectroscopy or NMS also confirmed phenibut. No biological samples were taken from the patient for phenibut.

Case Report #3 - Phenibut, the appearance of another potentially dangerous product in the United States

Source: O'connell CW, Schneir AB, Hwang JQ, Cantrell FL. Phenibut, the appearance of another potentially dangerous product in the United States. Am J Med. 2014;127(8):e3-4.

Since the advent of the internet, many quasi-legal substances with significant toxicity and abuse potential have found their way into the hands of consumers across the United States. In recent years, multiple reports of abuse and withdrawal syndromes related to internet-purchased synthetic cannabinoids and synthetic cathinones known as “bath salts” have become prevalent [1].

We report a patient who reportedly suffered toxicity after using a novel substance named phenibut (β-phenyl-γ-aminobutyric acid). A 25-year-old male with a history of ethanol dependence and depression was found by his roommate to be unconscious and minimally responsive.

For the past four days the patient had reportedly been ingesting internet-purchased phenibut at a dose of 1.5 grams twice daily. Initial vital signs in the ED: blood pressure 110/50 mmHg, pulse 69 beats per minute, temperature 36.2 ° F, respirations 14 per minute with a pulse oximetry of 100% on room air.

Physical examination revealed significantly depressed level of consciousness. To painful stimuli he would moan, open eyes slightly, and move all extremities equally. His pupils were normal size and reactive. An electrocardiogram was normal, and routine laboratory testing (complete blood count, chemistry, coagulation studies) were normal except for slight hypernatremia (149 mmol/L) and hyperchloremia (108 mmol/L). Serum acetaminophen, salicylate and ethanol were not detected.

Computed tomography brain scan and chest radiograph were unremarkable. Further confirmatory serum testing was not available for phenibut through our hospital’s associated national laboratory clinic. Over the next seven hours the patient slowly returned to a normal level of consciousness. He denied additional ingestions beyond therapeutic doses of his venlafaxine and mirtazapine. Telephone follow up one week later revealed the patient remained asymptomatic after ceasing further phenibut use.

comments powered by Disqus
Get $250 In Nootropics From Top Brands For Free